Alert archive / Florida / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 60, NWS Melbourne, FL

August 17, 2017Orange County, Osceola County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Aug 17, 2017, 5:22 PM EDT for Orange County, Osceola County, Florida. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2017, 5:22 PM EDT (21:22 UTC)
Expired
Aug 17, 2017, 5:45 PM EDT
In force
23 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Orange County, FL, Osceola County, FL

The radar

The Melbourne radar (KMLB), 66 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 9.4 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2017-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 337 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2017-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
337 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1034 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

177 
WUUS52 KMLB 172122
SVRMLB
FLC095-097-172145-
/O.NEW.KMLB.SV.W.0060.170817T2122Z-170817T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
522 PM EDT THU AUG 17 2017

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  South central Orange County in east central Florida...
  North central Osceola County in east central Florida...

* Until 545 PM EDT

* At 520 PM EDT, severe thunderstorms were developing along a line 
  between the University of Central Florida and West Lake Toho. 
  Individual storm motion was nearly southwest at 5 to 10 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Orlando, Kissimmee, Saint Cloud, Winter Park and Wedgefield. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 2858 8106 2815 8117 2823 8151 2861 8134
TIME...MOT...LOC 2120Z 207DEG 46KT 2856 8122 2840 8131 

HAIL...<.75IN
WIND...60MPH
 
$$

Bragaw
1 follow-up statement
442 
WWUS52 KMLB 172140
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
540 PM EDT THU AUG 17 2017

FLC095-097-172150-
/O.EXP.KMLB.SV.W.0060.000000T0000Z-170817T2145Z/
Orange FL-Osceola FL-
540 PM EDT THU AUG 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ORANGE AND NORTH
CENTRAL OSCEOLA COUNTIES WILL EXPIRE AT 545 PM EDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty 
winds, heavy rain, and frequent lighting are still possible with 
these thunderstorms.

LAT...LON 2858 8106 2815 8117 2823 8151 2861 8134
TIME...MOT...LOC 2140Z 207DEG 46KT 2878 8109 2862 8118 

$$

Bragaw

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:41 PM EDT, 2 hours 41 minutes earlier.

Area forecast discussion, Aug 17, 2:41 PM EDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
241 PM EDT Thu Aug 17 2017

.DISCUSSION...
Thru tonight...Boundary driven storms will continue to develop
through mid and late afternoon in the weakly steered environment.
The best chance for deep convection will be across inland locations
where numerous boundary mergers have yet to occur with activity
beginning a decrease past sunset. Locally heavy rain and frequent
lightning will remain the primary storm hazard.

Friday...Ridge axis is expected to become situated a little
further north, which will open up a little earlier onshore flow
conditions for the Space and Treasure Coast. Pcpn chcs will
correspondingly be a little lower across the south on Fri with
another round of scattered storms inland and especially across
Orange Co. north across Lake Co and the I-4 corridor.

From earlier discussion...

Weekend-next Thu...The 00z GFS showed mid level inverted trough
shifting west over the Gulf of Mexico early in the period, with
ridge building in behind it over Florida. Meanwhile, the surface
ridge axis will lift into north Florida Sunday, which would
generate an onshore wind flow.

The latest models showed highest moisture values from Sat (in the
south) into Sunday as area comes under east side of the inverted
trough. Lower POPs are anticipated Mon as mid level ridge covers
the area. These climo or slightly below normal POPs will continue
into mid week, except the northward nudge of the subtropical ridge
may allow for the northern extension of a tropical wave to affect
southern areas Tue into Wed. Frontal trough is shown dropping
into the southeast states Thu and suppressing surface ridge back
to the south. This would signal a return to higher than normal
POPs for east central Florida.

&&

.AVIATION...Scattered to numerous showers and thunderstorms expected
this afternoon and evening primarily north and west of a line from
KISM to KTIX where TEMPO groups have been included. Southward only
have VCTS for KMLB where some storms could push back toward the
coast this evening. KVRB, KFPR, and KSUA should remain dry.
Shower/storm activity should diminish around sunset with VFR
prevailing overnight tonight into early Friday afternoon.

&&

.MARINE...
Through tonight...Onshore winds along the coast becoming light
this evening below 10 kts. Seas 1-2 ft near shore and around 2 to
3 ft well offshore. The greatest chance for offshore moving
afternoon storms should be from about Canaveral northward.

Fri...Surface ridge axis is forecast to extend across the central
waters. This will produce a southwest wind flow in the north and
southeast in the south. Speeds look 10 knots or less with
continued rather benign seas. The chance for offshore moving
afternoon storms looks low and mainly from about Canaveral
northward.

Weekend-Mon...Little change in the models showing axis of surface
high pressure ridge nudging north into the northern waters Sat and
then north of the waters on Sunday. Speeds look 10 knots or less,
except up to 10-15 knots in the south half Sun-Mon. The more
southeast wind component should bump up seas slightly to near 3
feet offshore and maybe 4 feet by Mon. A weak low pressure wave
should increase shower/storm coverage in the southern waters Sat
and central/north waters Sunday. Drier conditions are expected
Mon.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  76  92  76  93 /  40  60  20  20
MCO  75  95  76  95 /  30  50  20  20
MLB  76  93  77  92 /  30  30  10  20
VRB  75  93  75  92 /  20  20  10  40
LEE  77  94  77  96 /  30  60  20  20
SFB  76  95  77  97 /  30  60  20  20
ORL  77  95  77  96 /  30  50  20  20
FPR  74  93  75  92 /  20  20  10  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

JP/WU/JC
Hazardous weather outlook, Aug 17, 4:42 AM EDT, 12 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
442 AM EDT Thu Aug 17 2017

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-180000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
442 AM EDT Thu Aug 17 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered to numerous afternoon and early evening showers and
lightning storms are expected once again across east central
Florida, mainly between about 2 PM and sunset. Storms will
initially form out ahead of the local east and west coast sea
breezes into early to mid afternoon, with additional boundary
collisions creating greater coverage from late afternoon into
early evening. Movement will be slow and erratic. Greatest
coverage from late afternoon into early evening is forecast from
Lake George southward through Osceola County and along the
Kissimmee River into Okeechobee County.

The main storm threats will be cloud to ground lightning strikes,
wind gusts of 35 to 45 mph, and locally heavy rainfall amounts up
to around 2 to 3 inches in a 60 to 90 minute period. Move indoors
to safety if skies look threatening, or you hear thunder.

.EXCESSIVE HEAT IMPACT...
The combination of hot temperatures and high humidity may create
a dangerous situation in which heat illnesses are possible. Drink
plenty of fluids, stay in an air-conditioned room, stay out of the
sun, and check up on relatives and neighbors. Highest heat index
values will soar to between 100 and 106 from late this morning
into early evening across much of east central Florida.

.RIP CURRENT IMPACT...
Ocean conditions will lead to a moderate threat for dangerous rip
currents in the surf zone at east central Florida beaches. The
threat will be highest from this morning into early afternoon and
again around mid evening due to tidal effects. Check with your
local beach patrol for additional information about ocean hazards.
Swim only within sight of a lifeguard, and never swim alone.

.MARINE THUNDERSTORM GUST IMPACT...
A few stronger storms could produce wind gusts up to 35 knots over
some of the larger inland lakes, as well as the Intracoastal and
near shore Atlantic Waters, especially north of Cape Canaveral.

.WATERSPOUT IMPACT...
Marine interests should be alert for the potential of waterspouts.
Showers and lightning storms can produce short-lived waterspouts
with little or no advance warning. Boaters should seek safe harbor
if a waterspout is spotted.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
Afternoon lightning storms will remain in the forecast through
the weekend and into early next week. The main thunderstorm
hazards will be frequent cloud to ground lightning, gusty winds,
and locally heavy rainfall. The Rip Current threat is also
expected to remain greater than normal for the next couple days
due to a small lingering swell from distant Hurricane Gert.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today; however, spotters
are encouraged to report any rain amounts of 3 inches or greater.

Sedlock

In the hours before

Special weather statement, Aug 17, 4:02 PM EDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Melbourne FL
402 PM EDT THU AUG 17 2017

FLZ041-046-141-172045-
Inland Volusia County FL-Seminole FL-Coastal Volusia County FL-
402 PM EDT THU AUG 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SEMINOLE AND SOUTHEASTERN
VOLUSIA COUNTIES UNTIL 445 PM EDT...

At 401 PM EDT, Doppler radar was tracking a strong thunderstorm near
Maytown, or 8 miles west of Oak Hill, moving south at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Sanford, Oviedo, Lake Jessup, Geneva and Chuluota.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2891 8087 2879 8091 2879 8097 2861 8097
      2861 8100 2867 8118 2876 8130 2894 8106
TIME...MOT...LOC 2001Z 008DEG 10KT 2885 8099

Combs
Special weather statement, Aug 17, 4:22 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Melbourne FL
422 PM EDT THU AUG 17 2017

FLZ041-172045-
Inland Volusia County FL-
422 PM EDT THU AUG 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VOLUSIA COUNTY UNTIL
445 PM EDT...

At 421 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lake George, or near Pierson, moving west at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Pierson, Lake George, Eldridge, Seville and Bakerstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Lake George, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to 10
miles from the parent thunderstorm. If you can hear thunder, you are
close enough to be struck by lightning. Move to safe shelter now! Do
not be caught on the water in a thunderstorm.

&&

LAT...LON 2935 8142 2926 8142 2926 8138 2922 8136
      2916 8152 2917 8152 2919 8155 2920 8156
      2920 8160 2921 8161 2929 8165 2932 8168
      2938 8145 2939 8144
TIME...MOT...LOC 2021Z 075DEG 4KT 2931 8151

Combs

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 4:02 PM EDTSpecial Weather StatementMLBSeminole43 min
Aug 17, 4:22 PM EDTSpecial Weather StatementMLBFlagler23 min
Aug 17, 5:46 PM EDTSpecial Weather StatementMLBOrange44 min
Aug 17, 5:59 PM EDTAreal Flood AdvisoryMLBOrange61 min

Nearby

Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.